Michigan, 2023

Hail in Michigan, June 30, 2023

June 30, 2023 · NWS APX · 1 event in 1 county or zone

A weak shortwave progressing across the upper Great Lakes helped support a cluster of storms initiate and move across the eastern upper peninsula during the morning. These storms produced nickel sized hail just northeast of Dafter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A weak shortwave progressing across the upper Great Lakes helped support a cluster of storms initiate and move across the eastern upper peninsula during the morning. These storms produced nickel sized hail just northeast of Dafter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 30, 5:45 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 30, 5:45 AM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
645 AM EDT Fri Jun 30 2023

.NEAR TERM...(Today through Tonight)
Issued at 255 AM EDT Fri Jun 30 2023

...Scattered showers and thunderstorms today into this evening...

High Impact Weather Potential...Non-severe thunderstorms are
possible today into this evening...especially across Eastern Upper
and Northeast Lower Michigan.

Vertically-stacked low pressure remains centered over Western
Ontario early this morning...with several spokes of energy rotating
around this system. Main cold front associated with this system is
still upstream...extending from the low thru the Upper Mississippi
Valley into the Northern Plains. All convection that impacted mainly
eastern sections of our CWA during the evening has dissipated and/or
pushed east our area. Another area of convection is pushing thru
Central Upper Michigan and far Northern Wisconsin...weakening/
dissipating as it does so. Temps are generally holding in the upper
50s and lower 60s across our CWA.

Residual showers across Upper Michigan may clip Eastern Upper and
the Straits area early this morning. Cold front will gradually slide
thru our CWA today. Focus provided by this front along with lake
breeze development and building diurnal instability will produce
another round of scattered showers and thunderstorms this afternoon
into early evening. Certainly best chance for convection will be
across Eastern Upper and NE Lower Michigan where the development of
lake breeze boundaries combined with the arrival of the cold front
(and opposing low level westerly winds) and MUCAPES again increasing
to around 1500 J/kg will promote thunderstorm development. Wind
fields are relatively unimpressive...but the potential for some low
level helicity development as the cold front/westerly low level
winds encounters lake breeze boundaries off of Lake Huron across NE
Lower Michigan is certainly there. Do not expect svr storms this
afternoon and evening...but cannot rule out a stronger storm across
portions of NE Lower Michigan.

High temps this afternoon will range from the upper 70s to around 80
degrees across Eastern Upper Michigan and the Straits area to the
upper 80s near Saginaw Bay. Low temps tonight will cool back into
the 50s.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 255 AM EDT Fri Jun 30 2023

High Impact Weather Potential: Perhaps some isolated afternoon
thunderstorms both days.

Pattern Synopsis: Slow moving deeper troughing across northern
Ontario will continue to slowly move eastward through the forecast
period, with several shortwaves pivoting around the trough as it
flattens some on its eastward journey. Meanwhile, strong zonal flow
atop of a robust subtropical ridge centered over the TX/LA area will
continue to be the focus point for deeper convection through the
short term period, with several waves emerging from troughing in the
western CONUS riding this flow from the central Plains into the mid
Mississippi and Ohio valleys on Saturday. Eventually, this troughing
forces the beginning of the breakdown of the subtropical ridge,
suppressing it southward. The troughing will flatten as it moves
eastward into the mid Mississippi Valley, but the presence of ample
heat and humidity in this region, along with the presence of a
stationary boundary draped from Cleveland, OH to Wichita, KS will
favor the development of vigorous convection across the mid
Mississippi and Ohio valleys again on Sunday, which will largely
limit any deeper moisture return into northern Michigan through the
forecast period. Locally, modest moisture will still be present, but
the overall lack of synoptic forcing (deeper waves to our north and
south, leaving us in "no-man's land", and a lack of frontal
boundaries to induce lift) will likely limit convection to localized
mesoscale features, particularly the lake breezes, where sfc
convergence will be maximized with W to NW flow interacting with the
westward advecting marine layer... and across eastern upper where
just enough support from the larger wave in Ontario may be just
enough to lift parcels.

Primary Forecast Concerns: Shower/thunder chances.

Well folks, the holiday weekend is looking like it will probably be
on the dry side for most, though there may be some hiccups to that
trend in localized spots. The aforementioned "no man's land" will
allow for a narrow but all-important area of higher surface pressure
to set up over northern Michigan. This will allow for relatively
weaker surface flow that will be conducive for the development of
lake breezes. Model guidance remains mixed on the dominant flow
direction of the surface flow, but has a more consistent westerly
vector, which would maximize convergence from the Lake Huron
breezes, so therefore, that will probably be where the best shower
storm chances lie in theory. If flow in general is weak, this could
also lead to enough lift from the Lake Michigan breeze to provide a
lifting mechanism, but confidence in this remains rather low at this
time. An additional area of convergence across eastern upper will be
influenced by a subtle shortwave pivoting around the deeper trough
axis, so it will be possible for showers and storms to blossom in
the afternoon there as well.

All in all, the day should be spent more dry than not, particularly
across inland areas that may mix out lower dewpoints from a plume of
drier air aloft, and thus resulting in lowering instability. Much of
this activity will generally be garden variety, but with the
presence of the drier air aloft, it wouldn't be overly surprising to
see a stronger gust or two from any of the stronger updrafts that
inevitably collapse. Highs Saturday generally in the upper 70s to
near 80 north of the Big Bridge, while much of northern lower holds
in the low-to-mid 80s, with perhaps some upper 80s possible closer
to Saginaw Bay. Overnight, much of this activity (which will be
diurnally driven) will taper. Deeper convection along the stationary
front to our south will largely limit moisture return, but with
dewpoints still expected to be in the mid 50s to lower 60s, looks
like that range will also be valid for our low temperatures Saturday
night.

Flow will turn more northerly on Sunday, but moisture will still be
around, so there will still be the potential for perhaps some
convection to develop. As it stands right now, much of this probably
comes in the form of some towering CU, but robust dry air aloft may
lead to diurnal convection struggling in most spots. The primary
spot to look for in regard to convection on Sunday will probably be
closer to Saginaw Bay, as convergence with the lake breeze will be
maximized in this area... though I even have doubts about this
materializing into anything more than a few nuisance showers. Once
again, deeper convection will favor well to our south, so moisture
return will be limited by that... oh... and the fact that the wind
is northerly. It sure looks like the day will be dry pretty much
across the board, with highs generally in the low-to-mid 80s,
locally cooler on the immediate lakeshores and the eastern Yoop.

.LONG TERM...(Sunday night through Thursday)
Issued at 255 AM EDT Fri Jun 30 2023

High Impact Weather Potential: Minimal for now... warm for the
Fourth; potential for better rain chances to return midweek and
beyond?

Much of the same that applied for Sunday will roll into Monday, with
northerly flow remaining the rule and mainly dry conditions outside
of a highly localized shower. Deeper troughing associated with the
ejecting Plains wave will be suppressed eastward into the lower
Great Lakes by this feature, again leaving better moisture to our
south to start the week. There will be a warmup that commences
beginning Monday and lingering into midweek. Another deeper trough
looks to dig into the Canadian prairies at the start of the week into
midweek, which will bring a return of shortwave ridging into the
region, and allowing for warmer flow to commence... which could put
temperatures in the upper 80s to low 90s for the big holiday. Again,
the day itself probably is dry for most. Looking farther into the
crystal ball, guidance is pretty adamant that the troughing and
associated surface low will dig into the upper Midwest, moving
eastward with an attendant cold front passing through sometime
around midweek, which may bring our next shot at more widespread
rain.

Normal highs: 76-82
Normal lows: 54-59

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 645 AM EDT Fri Jun 30 2023

Weak cold front will slide thru Michigan today...helping to kick
of scattered showers and thunderstorms today into this evening
mainly for Eastern Upper and NE Lower Michigan. Areas of fog/IFR
conditions will mix out to MVFR/low VFR haze this morning as areas
of smoke continue to impact our area. Surface winds will become NW
AOB 10 kts this afternoon behind the weak cold front.

&&

.MARINE...
Issued at 255 AM EDT Fri Jun 30 2023

Winds and wave will remain below SCA criteria thru the weekend.
Scattered showers and thunderstorms are again possible today into
this evening...mainly across Eastern Upper and NE Lower Michigan.
Unsettled wx is expected to continue into the weekend.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MLR
SHORT TERM...HAD
LONG TERM...HAD
AVIATION...MLR
MARINE...MLR
Hazardous weather outlook, Jun 30, 2:00 AM EST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
300 AM EDT Fri Jun 30 2023

MIZ016>018-020>036-041-042-086>088-095>099-010700-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
300 AM EDT Fri Jun 30 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms today into this evening...
mainly across Eastern Upper and Northeast Lower Michigan. Severe
storms are not expected...but a strong storm or two across
Northeast Lower Michigan is possible.

An air quality alert remains in effect until midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are possible Saturday afternoon...
especially across Eastern Upper and Northeast Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-010700-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
300 AM EDT Fri Jun 30 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms today into this evening...
mainly across Eastern Upper and Northeast Lower Michigan. Severe
storms are not expected...but a strong storm or two across
Northeast Lower Michigan is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are possible Saturday afternoon...
especially across Eastern Upper and Northeast Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jun 30, 3:26 AM EST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Gaylord MI
426 AM EDT Fri Jun 30 2023

MIZ016>018-020>036-041-042-086>088-095>099-301300-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City,
Northport, Mancelona, Gaylord, Atlanta, Alpena, Frankfort,
Traverse City, Kalkaska, Grayling, Mio, Harrisville, Manistee,
Cadillac, Lake City, Houghton Lake, West Branch, Tawas City,
Gladwin, Standish, Paradise, Trout Lake, Rudyard,
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, Drummond Island, Engadine, Naubinway, Epoufette,
St. Ignace, Brevort, Les Cheneaux Islands, Mackinac Island,
St. James, and Charlevoix
426 AM EDT Fri Jun 30 2023

...Locally dense fog early this morning...

Locally dense fog will persist through sunrise and possibly for an
hour or two after. Visibilities will drop to a quarter of a mile
or less in some localized locations.

If you plan to travel across Northern Michigan this morning...
remain alert for low visibilities due to fog and smoke. Leave
plenty of room between you and the vehicle in front of you. Allow
for additional time to reach your destination.
Special weather statement, Jun 30, 8:15 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Gaylord MI
915 AM EDT Fri Jun 30 2023

MIZ086-087-301400-
Western Chippewa MI-Central Chippewa MI-
915 AM EDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of central Chippewa
County through 1000 AM EDT...

At 915 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bay Mills, or near Point Iroquois, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Point Iroquois around 920 AM EDT.
  Bay Mills, Brimley and Brimley State Park around 925 AM EDT.

Other locations in the path of this storm include Dafter and Sault
Ste. Marie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4632 8414 4632 8475 4649 8483 4649 8480
      4652 8471 4653 8465 4652 8462 4646 8455
      4645 8447 4650 8442 4651 8435 4649 8427
      4653 8419
TIME...MOT...LOC 1315Z 267DEG 26KT 4642 8467

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The radar

The NCL Michigan radar (KAPX), 166 km away, was scanning. The volume nearest the first event began at 14:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chippewa

When
June 30, 9:09 AM EST
Where
Chippewa County, 1.18 mi NE of Dafter
Measured
0.88 in hail
Reported by
Public
Coordinates
46.380, -84.410

Media van reported nickel sized hail while driving.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114817.